Colorado, 2007

Winter Storm and Winter Weather in Colorado, May 4 to 7, 2007

May 4 to 7, 2007 · NWS GJT · 9 events in 9 counties and zones

An unseasonably cold spring storm system moved across western Colorado and produced heavy snow and strong gusty winds.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An unseasonably cold spring storm system moved across western Colorado and produced heavy snow and strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 4, 3:20 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, May 4, 3:20 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MDT FRI MAY 4 2007

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
POTENTIAL HEAVY SNOW FOR THE HIGH COUNTRY WITH A WINTER STORM WATCH
ISSUED FOR THE SAN JUAN AND ELK MOUNTAINS BEGINNING AFTER
SUNSET TONIGHT.  IN THE NEAR TERM...MID LEVEL CLOUD DECK MOVING
NORTHEAST ACROSS SERN UTAH AND SWRN COLORADO THIS MORNING AND WILL
EJECT NORTHEAST DURING THE MORNING HOURS.  NO INDICATION THAT ANY
SNOW HAS BEEN FALLING BUT PROBABLY SOME FLURRIES OVER THE SAN JUAN
RIDGES AND PEAKS.  MAIN FOCUS FOR THIS WEEKEND WILL BE THE
STRONG PACIFIC JET THAT DRIVES A NEGATIVE TILT TROUGH ACROSS THE
GREAT BASIN TODAY.  SCATTERED SHOWERS WILL DEVELOP THIS AFTERNOON
AS THE AIR MASS DESTABILIZES FROM MID LEVEL COLD ADVECTION.  A
PRECIPITATION SHIELD WILL EXPAND OVER SWRN COLORADO TONIGHT AS
CYCLOGENESIS GETS UNDERWAY WITH A CLOSED LOW FORMING OVER THE
FOUR CORNERS.  WITH FAVORABLE OROGRAPHICS AND UPSLOPE COLD ADVECTION
INTO THE SAN JUAN MOUNTAINS THAT LASTS THROUGH SATURDAY...HEAVY SNOW
WILL QUICKLY DEVELOP OVERNIGHT AND SPREAD NORTHWARD TO THE ELK
MOUNTAINS BY MORNING.

DETAILS BECOME LESS CERTAIN FOR SATURDAY AND SATURDAY NIGHT WITH
THE GFS ENSEMBLES SHOWING VARYING SOLUTIONS.  BUT THE OPERATIONAL GFS
APPEARS REASONABLE AND THAT THE DOMINANT CLOSED CIRCULATION WILL FORM
OVER ERN WYOMING...WITH A SECONDARY BUT WEAKER CIRCULATION OVER ERN
ARIZONA.  THESE FEATURES REMAIN ATTACH WITH A STRONG SHEAR AXIS
CONNECTING THE TWO CIRCULATIONS.  EXPECT HEAVY SNOW TO FALL NEAR THE
DIVIDE AS THE STRONG SHEAR AXIS WILL BE POSITIONED NEAR THIS AREA.
FOR THE LOWER ELEVATIONS...VERY UNSETTLED WITH A MIXTURE OF RAIN AND
WET SNOW (EXCEPT FOR VALLEYS BELOW 5000 FEET) FROM TONIGHT THROUGH
SATURDAY NIGHT.

.LONG TERM (SUNDAY THROUGH FRIDAY)...LITTLE CHANGE SEEN THIS FCST
CYCLE WITH BROAD TROF OVER THE REGION THROUGH NEXT TUESDAY.
GUIDANCE TEMPERATURES AND POPS ARE COMING IN LINE WITH SEASONALLY
UNUSUAL EVENT. FOUR CORNERS COLD CORE IS -22C IN THE WRF WITH UPPER
LOW LOCATED NEAR 4 CORNERS SATURDAY...GFS FAIRLY SIMILAR. SOME AREAS
ALREADY IN THEIR GROWING SEASON MAY SEE MORNING LOWS NEAR FREEZING ON
SUNDAY AND MONDAY. ADDITIONAL SIGNIFICANT SNOWFALL IS EXPECTED FOR
MOUNTAIN LOCATIONS SUNDAY THROUGH MONDAY. AS SYSTEM EXITS THE AREA BY
LATE TUESDAY TEMPERATURES WILL CLIMB TO MORE SEASONABLE LEVELS AS
HIGH PRESSURE BUILDS OVER THE REGION THROUGH FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH FROM 9 PM TONIGHT THROUGH 6 AM SUNDAY
          MORNING FOR ZONES 12 18 19.
.UT...NONE.

PF/MC/BA
Hazardous weather outlook, May 4, 5:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI MAY 4 2007

COZ001>014-017>023-UTZ022>025-027>029-051200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI MAY 4 2007

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
SATURDAY NIGHT FOR THE SAN JUAN AND ELK MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
A FEW THUNDERSTORMS WILL PRODUCE SMALL HAIL.  BY TONIGHT...SNOW WILL
INCREASE OVER THE SAN JUAN MOUNTAINS OF SOUTHWESTERN COLORADO...THEN
SPREAD NORTH OVERNIGHT TO THE ELK MOUNTAINS OF WEST CENTRAL
COLORADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SNOW SHOWERS...OCCASIONALLY HEAVY...WILL CONTINUE TO FALL OVER THE
SAN JUAN AND ELK MOUNTAINS.  TOTAL STORM ACCUMULATIONS WILL RANGE
FROM 6 TO 12 INCHES...EXCEPT FOR 12 TO 18 INCHES OVER THE MOUNTAIN
PASSES.  OTHER MOUNTAINS AREAS WILL HAVE SNOW SHOWERS...BUT
ACCUMULATIONS WILL BE LIGHTER.  UNSETTLED WEATHER WILL AFFECT
VALLEYS LOCATIONS WITH SHOWERS AND A FEW THUNDERSTORMS.  THE SNOW
LEVEL WILL BE AROUND 6000 FEET...AND HIGHER VALLEYS WILL OBSERVE A
MIXTURE OF RAIN AND SNOW.

UNSETTLED WEATHER WILL CONTINUE SUNDAY AND MONDAY WITH A CHANCE
OF SHOWERS AND AFTERNOON OR EVENING THUNDERSTORMS.  SNOW SHOWERS WILL
BE POSSIBLE IN THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
May 4, 7:00 AM MST to May 6, 11:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

New snowfall of 8 to 18 inches was measured. Frequent wind gusts of 30 to 50 mph resulted in blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
May 4, 9:00 AM MST to May 6, 7:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

New snowfall of 12 to 23 inches was measured. Frequent wind gusts of 20 to 30 mph resulted in blowing and drifting snow.

Winter Storm, Flattop Mountains

When
May 4, 9:00 AM MST to May 6, 4:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches occurred with this late season storm while frequent wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
May 4, 10:00 AM MST to May 7, 12:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 7 to 14 inches occurred and frequent wind gusts of 20 to 30 mph resulted in blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
May 4, 11:00 AM MST to May 6, 10:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

New Snowfall of 8 to 17 inches was measured. Frequent wind gusts of 30 to 50 mph resulted in blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
May 4, 11:00 AM MST to May 7, 12:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 9 to 14 inches occurred and frequent wind gusts of 20 to 30 mph resulted in blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
May 4, 7:00 PM MST to May 7, 12:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

New snowfall of 8 to 14 inches was measured. Frequent wind gusts of 30 to 50 mph resulted in blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
May 5, 9:00 AM MST to May 6, 2:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred while frequent wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
May 5, 2:00 PM MST to May 6, 11:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred above 7000 feet while frequent wind gusts of 20 to 30 mph produced blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38863, 38865, 39096, 38864, 38862, 38866, 38861, 39098, 39097.